Canadian researchers have reported a new twist on the spate of deaths and lung damage from vaping in the United States.
A 17-year-old boy may well be the first case of a novel type of lung injury from vaping. The condition is similar to "popcorn lung", which is seen in workers exposed to the chemical flavouring diacetyl, an ingredient used to produce microwave popcorn, researchers said.
Several toxic compounds
When inhaled, the chemical causes inflammation and obstruction of the small airways in the lungs.
"The type of lung injury our patient suffered is different from the pattern of injury seen in the outbreak of cases in the US, meaning that there is more than one way vaping can harm the lungs," said lead researcher Dr Karen Bosma, an associate scientist at the Lawson Health Research Institute in London, Ontario.
"We don't know for certain what chemical or ingredient is causing the problem, but we do know that several compounds found in e-liquids can be toxic when inhaled, so no vaping products can be considered free of risk," she said.
In this Canadian case, the teen came down with a life-threatening case of bronchiolitis after a week of persistent coughing. The boy was hospitalised and put on life support.
Bosma's team suspected that the problem was related to flavoured e-cigarettes. Indeed, the family said their son had regularly used flavoured e-liquids including those that contained THC, the active ingredient in marijuana.
The boy's condition was so serious that his doctors referred him to a lung transplant centre.
A warning to others
Although the teen avoided needing a lung transplant, his lungs were permanently damaged. He continues to recover and has sworn off e-cigarettes, marijuana and tobacco, the researchers said.
Vaping has health risks and the potential short and long-term effects of vaping remain unknown, Bosma said. Non-smokers, pregnant women and young people should not vape, she cautioned.
"The patient, his family and his health care team want to use his case as a warning to others," Bosma said. "What happened to our patient could happen to anyone."
The report was published in the journal CMAJ.
In the United States, the number of those stricken with a severe lung illness tied to vaping has reached 2 172, according to the US Centers for Disease Control and Prevention.
Cases have now been reported in every state except Alaska, the agency noted.
In September, President Donald Trump pledged to ban sale of most flavoured e-cigarettes in the United States. But the New York Times reported this week that under pressure from lobbyists and political advisers, Trump has not yet taken action, saying only that he wants to study the issue.
Meanwhile, the US death toll from vaping-related lung illness stands at 42, spread across 24 states and the District of Columbia. Deaths have involved patients ranging from the ages of 17 to 75, with a median age of 52.
The CDC noted that more than 85% of cases involved products that contained THC.
Experts said an oily chemical known as vitamin E acetate appears to be involved, which is used in a variety of products, but when heated and inhaled it can cause severe lung damage.
"These are products that are not regulated with regards to the substances being inhaled," explained Dr Albert Rizzo, chief medical officer of the American Lung Association.
While these compounds may be safe to swallow, they can become toxic and cause lung damage when they're heated and inhaled as a vapour, he said.
People shouldn't vape, Rizzo said. "If they don't, they shouldn't start. If they are vaping, they should stop because these products have not been evaluated by any regulatory agency in this country and there's no evidence as to their safety or efficacy," he said.
Image credit: iStock